Jump to content
CrazyBoards.org

Recommended Posts

I've been baffled this past few years about my out-of-nowhere gum problems.  It also seems like I need a filling every 6-12 months, when I'd previously only had 2 or three in the previous 40 years.  And I had my first crown two years ago.

But I started depakote five years ago, and I'm beginning to connect all sorts of things to it, including worsening hormone problems, stubborn weight gain and insulin resistance.  I've been off depakote for about 4 months now.  Yesterday I had my teeth cleaned, and they remarked how much easier the cleaning was.  I mentioned this to the nurse who treats my hormone & insulin problems, and she said that many ACs, including depakote, cause higher sugar levels, even in the mouth, which would contribute to the tooth and gum problems.  Now that I'm on lamictal, these effects seem to be better.  Which would mean the effects are reversible.  It's certainly not because I take better care of my teeth.  ;)

I just wanted to share her theory.  I've been attributing all this stuff to my age, but apparently there's still hope for me.

Link to comment
Share on other sites

On the main page it's noted that AC's tend to cause tooth and gum problems of all sorts.  It's therefore not surprising you've had an upswing in oral problems.

Me, I'm living proof of these effects.  After being on Topamax since last Novemeber (and only the last few days of, no less) and Lamictal since march, I was coasting until a little over a month ago.

Then: 3 of my teeth that had been root canaled broke, necessitating crowns.  One of those crowns broke off along with a piece of tooth after 12 days.  Just before my last crown (1 week ago, mind you) I chipped a tooth on a Lifesaver.  2 days after that crown, I chipped another tooth on another Lifesaver.

I may be doomed to dentures or a life of soup.

At any rate, if you care to eat with your own set of chompers for a good long time, DO take good care of your teeth when on AC's!  These things'll bite ya in the ass!

--CNS, now receiving CIA transmissions via 4 chrome crowns

Link to comment
Share on other sites

Any med that causes dry mouth will concentrate sugars and bacteria in your mouth (less saliva for them to float around in so they stick to your teeth, gums, tongue, whatever.)  This can lead to increased cavaties and gum issues even when good dental hygine is continued.

Take my mouth for instance:  I spent 2.5 years on Flexeril, a muscle relaxant that caused dry mouth so severe my gums bled nightly.  TWENTY-EIGHT cavities in that period and four more immediately after quitting that were probably also due to the Flexeril.  I'm still on medications that cause dry mouth but nothing like that period.  It was hell getting that many cavities filled with all my neck problems.  Outside of the Flexeril 32, I've had 3 cavities in 25 years.

Link to comment
Share on other sites

On the main page it's noted that AC's tend to cause tooth and gum problems of all sorts.  It's therefore not surprising you've had an upswing in oral problems.

<{POST_SNAPBACK}>

Having read this and from reading PI sheets I expected some tooth and gum problems. My gums do bleed more often while brushing my teeth. Whenever I do go to the dentist office, which is not very often because I can't afford it, I always remind them I am on ACs and that my gums are more likely to bleed during cleanings, etc. It makes me feel a little less guilty, as in "really doc, I do brush my teeth but my gums are going to bleed anyway."

Link to comment
Share on other sites

I agree, YMMV.  I've had that little kid pride all my life that I had probably 4 cavities my whole life before taking depakote.  And no gum problems.  Since then I've had a cavity almost every six months, one crown, and am now looking at another, and my gums were very sore and sensitive.  It could be worse, I know, but it's a big change.

You know, it occurs to me that my big problem with depakote was hormonal changes, which included malfunctioning insulin and excess glucose levels.  Maybe it dried me out too; I know my eyes were very dry, and have been better since dropping depakote.  I just hope lamictal is kinder on my teeth, since it's so much better on my blood sugar already. 

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...